Texas, 2008

Drought in Texas, October 1 to 31, 2008

October 1 to 31, 2008 · NWS SJT · 3 events in 3 counties and zones

Persistent dry weather over the summer into the fall has resulted in severe drought conditions across the Northwest Hill Country.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Persistent dry weather over the summer into the fall has resulted in severe drought conditions across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 30, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1150 PM CDT TUE SEP 30 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. SKIES WILL BE
CLEAR. WITH A RATHER WEAK SURFACE PRESSURE GRADIENT...WINDS WILL BE
LIGHT AND VARIABLE OVERNIGHT AND WEDNESDAY MORNING...AND WILL
VARY IN DIRECTION UNDER 10 MPH WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT TUE SEP 30 2008/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. SKIES WILL BE
CLEAR. NORTH TO NORTHEAST WINDS THIS EVENING WILL BECOME LIGHT AND
VARIABLE TONIGHT. ON WEDNESDAY...LIGHT AND VARIABLE WINDS IN THE
MORNING WILL BECOME EAST-NORTHEAST AT 5-8 KT DURING THE AFTERNOON.

PREV DISCUSSION... /ISSUED 242 PM CDT TUE SEP 30 2008/

SHORT TERM...
AN UPPER LEVEL RIDGE ACROSS THE NORTHERN /CENTRAL PLAINS CONTINUES
TO INFLUENCE THE REGION. A WEAK COLD FRONT HAS SLID SOUTH TO THE
INTERSTATE 10 CORRIDOR...THESE TWO FEATURES HAVE RESULTED IS CLEAR
SKIES AND TEMPERATURES IN THE MID 80S TO LOW 90S...WITH SLIGHTLY COOLER
TEMPERATURES BEHIND THE FRONT. EXPECT THE DRY AND TRANQUIL
WEATHER TO CONTINUE ACROSS WEST CENTRAL TEXAS THROUGH THE WEEKEND..

LONG TERM...
A LEE SIDE TROUGH WILL DEVELOP  ACROSS THE SOUTHERN PLAINS/TX
PANHANDLE TOWARDS THE END OF THE WORK WEEK... RESULTING IN THE LOW
LEVEL WINDS SHIFTING  BACK TO THE SOUTH THIS WEEKEND...HELPING TO
BRING BACK SOME MOISTURE ACROSS WEST CENTRAL TEXAS. THE
COMBINATION OF THE LOW LEVEL FLOW AND AN 850MB THERMAL RIDGE WILL
RESULT IN ABOVE NORMAL TEMPERATURES FOR END OF THE WORK WEEK AND
WEEKEND.  THE MODELS HAVE CONTINUE TO SHOW AN UPPER LEVEL TROUGH
MOVING INTO THE PACIFIC NORTHWEST AT THE END OF THE WORK WEEK...
THEY CONTINUE TO DISAGREE ON THE STRENGTH AND TIMING OF THE UPPER
LEVEL TROUGH ...THE 12 Z GFS HAS THE TROUGH BECOMING A CLOSED
UPPER LEVEL LOW THAT MOVES INTO THE NORTHERN PLAINS EARLY NEXT
WEEK ...ALSO GFS IS MORE PROGRESSIVE. THE 00Z ECMWF KEEPS THE
UPPER LEVEL TROUGH AS AN OPEN WAVE AND MOVES INTO THE
CENTRAL/SOUTHERN PLAINS EARLY NEXT WEEK. THUS THE GFS KEEPS THE
BEST RAIN CHANCES ACROSS THE SOUTHERN/CENTRAL PLAINS...WHILE WITH
THE ECMWF BRINGS RAIN CHANCES INTO AND THE GFS BRINGS AN
ASSOCIATED COLD FRONT ACROSS WEST CENTRAL TEXAS EARLY NEXT
WEEK...SO HAVE LOWERED TEMPERATURES A LITTLE FOR TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 51  85  54  88  55 /   0   0   0   0   0
SAN ANGELO 	 51  87  52  89  54 /   0   0   0   0   0
JUNCTION 	 50  91  52  91  53 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 3:12 AM CST, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 AM CDT TUE SEP 30 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-010915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
412 AM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Mason

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which began in September continued into October. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop. The dry weather has also created fire weather concerns.

Drought, Sutton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which began in September continued into October. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop. The dry weather has also created fire weather concerns.

Drought, Kimble

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which began in September continued into October. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has also increased. Stock tank levels continued to drop. The dry weather has also created fire weather concerns.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142399, 142400, 142401.